Vol. 39, No. 2, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Permutations as products of conjugate infinite cycles

Edward Arthur Bertram

Vol. 39 (1971), No. 2, 275–284
Abstract

Let S = {ai}−∞ be a countable set and P any permutation of S with infinite support. Since the subgroup generated by the conjugacy class 𝒦 of P must be normal in Sym(S), we know that every permutation of S is a product of permutations from 𝒦 Since it has recently been discovered that every even permutation in the finite symmetric group Sym(n) may be expressed as a product of exactly two n-cycles, we are naturally led to a similar question for Sym (S) and the infinite cycle C = (,a2,a1,a0,a1,a2,), with support all of S. In this paper it is proved that for each k 3 every permutation of S is a product of exactly k cycles conjugate to C, but that no odd finite permutation is a product of two.

Mathematical Subject Classification 2000
Primary: 20B10
Milestones
Received: 10 November 1970
Published: 1 November 1971
Authors
Edward Arthur Bertram